A 62-year-old woman was admitted to the hospital complaining of nausea, mental
confusion, dizziness and palpitations. The woman, suffering from hypertension and
recurrent atrial fibrillation, had been receiving furosemide, captopril and digoxin for
several months. One week ago she started erythromycin and ibuprofen for an acute upper
respiratory tract infection. Which of the following events most likely caused the patient’s
A. Furosemide-induced hypokalemia B. Erythromycin-induced increase in digoxin oral bioavailability C. Furosemide-induced hypocalcemia D. Captopril-induced decrease in digoxin clearance E. Ibuprofen-induced decrease in digoxin clearance
Erythromycin-induced increase in digoxin oral bioavailability-learning objective: describe the digoxin drug interaction of clinical importance.answer: bbroad spectrum antibiotics like erythromycin can increase the oral bioavailability of digoxinbecause they kill bacteria present in normal intestinal flora (mainly eubacterium lentum) whichare able to metabolize digoxin. this is a major and clinically important drug interaction withdigoxin.a) even if hypokalemia can increase digoxin toxicity this is quite unlikely in the present case,since the patient has been receiving furosemide and digoxin for several months without adverseeffects.c) hypercalcemia, not hypocalcemia, can increase digoxin toxicity.d) captopril can rarely decrease digoxin renal excretion but this is quite unlikely in the presentcase for the reasons explained abovee) ibuprofen can rarely decrease digoxin renal excretion but the effect is transient and clinicallyunimportant.